Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 69, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 22, 2018, 8:37 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 8:37 PM MST (03:37 UTC)
- Expired
- Aug 22, 2018, 11:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 176 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WGUS55 KPSR 230337
FFWPSR
AZC012-013-230630-
/O.NEW.KPSR.FF.W.0069.180823T0337Z-180823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
837 PM MST WED AUG 22 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Northeastern La Paz County in west central Arizona...
Maricopa County in south central Arizona...
* Until 1130 PM MST.
* At 836 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Almost 2 inches of rain have
fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of northeastern
La Paz and Maricopa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3405 11333 3401 11333 3400 11332 3395 11332
3394 11346 3407 11346
$$
JS2 follow-up statements
477
WGUS75 KPSR 230349
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
849 PM MST WED AUG 22 2018
AZC012-013-230630-
/O.CON.KPSR.FF.W.0069.000000T0000Z-180823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
849 PM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
NORTHEASTERN LA PAZ AND MARICOPA COUNTIES...
At 845 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. 2 inches of rain have fallen. Flash
flooding is expected to continue.
Flash flooding will remain over mainly rural areas of northeastern La
Paz and Maricopa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3405 11333 3401 11333 3400 11332 3395 11332
3394 11346 3407 11346
$$
JS954
WGUS75 KPSR 230621
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1121 PM MST WED AUG 22 2018
AZC012-013-230631-
/O.EXP.KPSR.FF.W.0069.000000T0000Z-180823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1121 PM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES WILL EXPIRE AT 1130 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3405 11333 3401 11333 3400 11332 3395 11332
3394 11346 3407 11346
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 5:35 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 22, 5:35 PM MST, 3 hours 2 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 535 PM MST Wed Aug 22 2018 .UPDATE...Updated aviation discussion. && .SYNOPSIS... Isolated to scattered thunderstorms can be expected over south- central Arizona this afternoon and evening. Overnight, anticipate weaker, but possibly more numerous, storms to continue into the daylight hours. Meanwhile, expect most of southwest Arizona and southeast California to remain dry. Drier air will slowly overspread the region from the west with lingering storm chances over south-central Arizona, mainly higher terrain, the rest of the week and weekend. Next week, even drier air will keep storm chances to be very slight and limited to the higher terrain of south-central Arizona. && .DISCUSSION... Rest of Today and Tonight... Storms over our forecast area have already started up as of early this afternoon including southwest Maricopa County. In fact, with southwesterly steering flow in place there has been development over southern and western fringes of the metro area which is early from a climatological standpoint. CAMs depicted this somewhat but a bit underdone. With ample moisture in place (1.5 - 1.8 inches PWAT over much of our forecast area per SPC mesoanalysis). Ongoing activity is evidence of lack of large CIN as is depicted by SPC mesoanalysis (though CIN is often underdone in that analysis). CAPE is considerable over south- central AZ though lapse rates are not impressive. DCAPE over south-central AZ is not impressive either. Main concern with storms will be heavy rain potential as opposed to severe winds - but that does not mean strong winds will not happen at all. Anticipate storms will most likely produce Advisory level flooding in very localized areas. Cannot rule out even higher intensity flooding but would be even less widespread in that case. Overall, the CAMs are not depicting an abundance of storms over the lower elevations of our forecast area this afternoon and evening - more active over our higher terrain locations. That being said, there appears to be 2 phases with the initial/current activity being isolated to scattered (including metro Phoenix) followed by another round over mainly eastern portions of the Valley which appears to be driven by outflow interactions from Gila County and southeast Pinal County. Looking beyond the CWA, there is an inverted trough over central Mexico and an upper high over New Mexico with upper diffluence over Sonora and southeast Arizona. There may also be a subtle wave near the New Mexico bootheel but models stall it out. However, the upper level divergence will reduce static stability making the environment over those areas more conducive to storm activity as well as longer lived debris showers. Models are in varying degrees of agreement that there will be late night and morning showers over south-central AZ. The best model QPF looks to be just outside of our CWA over southeast Pinal. End result is raised PoPs mainly for tonight and Thursday morning. Thursday...After morning showers dissipate, the moisture plume will start to ebb eastward, with both the deterministic GFS and EC latest runs showing the 1000-700 mb mean mixing ratio falling to around 10 J/kg leading to no decreased instability. Despite that, we will hang on to some low end PoPs in the event that these runs are over eager in thinning the moisture out on Thursday afternoon. Friday through Monday...The moisture really does start to thin out and move eastward as deeper troughing along the West Coast takes hold, giving our area a more S/SW flow through the column. That trend continues right into next week, with some fairly notable H5 height anomalies developing with the trough axis Mon- Tue. This pattern is well supported at this point by the deterministic and ensemble solutions from the GFS and EC. We're mostly looking at a dry forecast from Friday onward. That is with the exception of some low PoPs on Sunday when some light ageostrophic flow from a passing short wave to the north could draw some of the low level moisture back to the west briefly. Tuesday...We'll be looking at surface dew points into the 40s F (and maybe even some 30s F) and PWAT values perhaps crashing to half an inch. Even looking a bit beyond our 7-day forecast period, both GFS and EC are advocating that a pronounced closed low will develop off the PacNW coast toward the middle of the week. In response, the low throws up a H5 598 dm high over the Four Corners. There is fairly good support from their respective ensemble systems as well. With the dry air in place, we could be looking at some rather warm temperatures for the tail end of August and start of September. It would be possible that El Centro/Yuma see 110+ F. Or not. We will have to continue to see how the models handle the injection of energy from the WPac typhoons on the synoptic pattern across the northern Pacific, no doubt the greatest cause of variability in the model's extended forecasts. But for now this scenario is the most likely and the official forecast leans solidly in that direction. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Moisture remains plentiful over the central deserts, with surface dewpoints running low-mid 60s. Temperatures are down a bit, currently in the upper 90s. Overall instability is modest so thunderstorm threats are not especially high for the TAF sites this evening. Cannot rule out an isolated storm moving in later this evening, but confidence too low attm to add to the TAFs. Much better bet will be gusty outflow winds and dense blowing dust moving into the greater Phoenix area after 6 pm. Currently tracking a dust storm moving north thru Casa Grande and into far southern part of the Phoenix metro. Likely to see winds pick up from the south to southeast between 6 and 7 pm, maybe gusting over 25kt. Could see visibility drop below 3SM including at Phoenix. Will be keeping close eye on this and amending TAFs shortly to mention the wind and dust threat. Later on this evening, expect lots of SCT to BKN decks 8k to 12k feet overnight with a few showers possible. Mid and high decks to persist into the day on Thursday but storm and shower threats should continue to decrease. Overall looking at decreasing storm chances Thursday into the weekend with little or no chances from Friday onward. Confidence with gust/dust impacts into the terminals this evening moderate at best at this time; recent spotter call indicated that the dust may not be as significant as we thought earlier. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation concerns for terminals through the TAF period. Winds will favor the south at KBLH with some afternoon gustiness while winds will favor the southeast at KIPL. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Day by day, drier air will spread into the region causing a downward trend in humidity and any chances for rain. Likewise, temperatures will slowly creep up. By the middle of next week, afternoon humidity values are forecast to drop into the teens for most areas. Outside of gusty afternoon upslope winds, no significant winds are expected. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/Iniguez AVIATION...CB FIRE WEATHER...Hernandez
In the hours before
Local storm report, Aug 22, 5:14 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM DUST STORM 1 NNE CASA GRANDE 32.89N 111.74W
08/22/2018 PINAL AZ TRAINED SPOTTER
1/2 MILE VISIBILITY DUE TO BLOWING DUST.
&&
JRLocal storm report, Aug 22, 5:17 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
517 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM DUST STORM 6 NNE CASA GRANDE 32.97N 111.72W
08/22/2018 PINAL AZ TRAINED SPOTTER
1/4 MILE VISIBILITY DUE TO BLOWING DUST.
&&
JRSpecial weather statement, Aug 22, 5:29 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
529 PM MST WED AUG 22 2018
AZZ553-230115-
Northwest Pinal County AZ-
529 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 615 PM MST...
At 529 PM MST, Doppler radar was tracking a strong thunderstorm over
Arizola, or near Casa Grande, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Casa Grande, Coolidge, Arizona City, Blackwater, Toltec, Olberg,
Arizola, Magma, Randolph and Sacaton.
This includes the following highways...
AZ Interstate 10 between mile markers 178 and 204.
AZ Interstate 8 between mile markers 166 and 178.
AZ Route 87 between mile markers 129 and 150.
LAT...LON 3276 11174 3276 11177 3280 11178 3279 11187
3308 11200 3314 11147 3284 11153 3273 11167
3273 11174
TIME...MOT...LOC 0029Z 165DEG 11KT 3286 11169
JSLocal storm report, Aug 22, 6:04 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM DUST STORM 3 SW SANTAN 33.12N 111.84W
08/22/2018 PINAL AZ NWS EMPLOYEE
1/2 MILE VISIBILITY ALONG I-10 AT SR 587.
&&Local storm report, Aug 22, 6:50 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM DUST STORM 5 W CHANDLER 33.29N 111.95W
08/22/2018 MARICOPA AZ PUBLIC
ONE MILE VISIBILITY NEAR LOOP 202 AND KYRENE
RD.
&&
JRSpecial weather statement, Aug 22, 8:19 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
819 PM MST WED AUG 22 2018
AZZ533-230400-
Central La Paz AZ-
819 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 900
PM MST...
At 818 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 39 miles southeast of Parker, moving southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 37 and 47.
US Highway 60 between mile markers 36 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 11396 3377 11389 3376 11382 3362 11373
3355 11369 3345 11383
TIME...MOT...LOC 0318Z 319DEG 4KT 3367 11386
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:13 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 62 min |
| Aug 22, 5:20 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 55 min |
| Aug 22, 5:29 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 22, 6:12 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 33 min |
| Aug 22, 6:14 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 61 min |
| Aug 22, 6:59 PM MST | Dust Storm Advisory | PSR | Maricopa | 31 min |
| Aug 22, 7:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 22, 7:50 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Aug 22, 8:06 PM MST | Areal Flood Advisory | PSR | La Paz | 63 min |
| Aug 22, 8:19 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Aug 22, 8:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 22, 9:04 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Aug 22, 9:31 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 22, 9:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 22, 10:39 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 22, 10:58 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 22, 11:50 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 12:26 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Aug 23, 1:00 PM MST | Areal Flood Advisory | PSR | Pinal | 86 min |
| Aug 23, 1:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 23, 3:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 23, 3:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 23, 3:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 47 min |
| Aug 23, 4:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 23, 4:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 23, 4:36 PM MST | Special Weather Statement | PSR | Pinal | 24 min |
| Aug 23, 4:40 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 23, 4:52 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.